Hand and Finger Cramping & Locking
AnonymousJuly 11, 2006 at 10:45 pm
I have started to experience cramping and some paralysis at times of my hands and thumbs and trigger fingers. It started in my left hand about 6 mos. ago and now my right hand, which is the stronger, is now affected.
They will close but fail to open or release. At times I must manually open them and times they release by themselves.
It doesn’t seem to matter if I’m depleted or have just had my IVIG infusions.
Have you experienced this condition?
What was done to help the situation by yourself or Doctors?
It seems to me to be a progression of my CIDP, which I want to stop and cure. My Neuro. Dr. Sripathi, is next to ask.
Thanks for your help, Paul.
AnonymousJuly 12, 2006 at 1:45 pm
Regarding your finger cramping. I have had the same problem for years, even before I was diagnosed with CIDP. Mostly it occurs in my left hand as that seems to more effected with CIDP (numbness, weakness, and itching,) than my right hand. Which would be great if I was right handed? I ask a couple of doctors about it and they gave me quine pills. They work but they tend to give me headaches.
I am sure it is caused by the CIDP but really don’t know what to do about it.
Hang in there,
AnonymousJuly 13, 2006 at 2:27 am
Asked my neuro recently about the added pain in my hands-especially the left. He said it was the CIDP.I thought it was maybe a vein infection due to the IVIG iv’s. My toes are cramping-most unpleasant as they feel like a “charley horse” I get in my lower legs.
Strange little CIDP-what will you bring me tomorrow???
Lyrica-when will you start working????
AnonymousJanuary 1, 2007 at 10:00 pm
You guys won’t beleive this, I can hardly beleive it. Today I had the worst cramp in my foot ever. It turned outward and would not stretch out. Very painful. 2 days ago I read in the newspaper Dr. column that a man rubbed liquid soap on his leg cramp and in 3/4 minutes it was gone. I was close to the kitchen so grabbed the dish soap. could hardly stand lifting my foot off the floor to rub the liquid soap on. I put it on, stood up and got releif that quickly. It has not returned all day. Try it it won’t cost you anything.
AnonymousJanuary 2, 2007 at 11:16 am
I am on 19 different pills, as the CIDP progresses through my autonomic system.
A long time ago, I used to get muscle spasms and very bad leg/toe/finger spasms and cramps. The doctor put me on Flexeril 10mg three times daily, and brought the spasms and cramps to a minimum.
About two months ago, I tried to see if I could go off the Fleril, since I am on so many pills. I hoped the cramps and spasms were in my past.
But…it didn’t work. The spasms and cramps came right back with a vengeance, and could not get a decent night’s sleep.
Needless to say, I am back on the Flexeril.
AnonymousJanuary 2, 2007 at 11:35 pm
I also get the cramps in my hands, mostly when I have overused them. I have recently been getting them in the back of my calves, pretty hard to sleep with them. It is like a charly horse almost. I haven’t tried the soap thing (although I see it in Dr. Gott all of the time), but I do take a teaspoon of mustard when I get these cramps, as it seems to help. I am sure it is all related to my CIDP, never had anything like this before.
AnonymousJanuary 3, 2007 at 7:02 pm
I too can relate to the pain and discomfort caused by unexpected cramping in my hands and legs.
I find the problems with my hands most likely to happen during active, repetetive periods, mostly while shaving. My thumb will close tightly against the palm, and it takes a few minutes to relax back to normal.
Leg problems are more severe. Always at night. Sometimes after finally falling asleep I will experience a severe cramp or “charley horse” in my right or left calf, or sometimes up into the back of my thigh..(hamstring ?). The worst pain I have had since the onset of neuro problems 3 years ago.
My neuro started me on 2 mg of Zanaflex at bedtime, which did help for a while but the nightime cramping has returned in a big way. My neuro also suggested I drink a glass of tonic water in the evening, hoping that the quinine would help with the cramping. Has anyone else heard of this ?
I am currently taking 1800 mg. per day of neurontin, as well as 5 mg. oxycodone as needed for severe break through pain.
I am just about three years removed from an original diagnosis of GBS that was changed to CIDP almost two years ago.
The cramping is a new symptom that started slowly with my hands, but has come on strong over the past few months. The leg cramps have left me without a decent nights sleep for some time now.
Good luck to all of those who experience this nasty symptom of CIDP !
AnonymousJanuary 3, 2007 at 10:27 pm
Clonazapam 1mg at night helps me alot. It seems if I am under the blanket in bed and I get to a certain temperature (warmth), my legs, as well as the muscles in my stomach and ribcage spasm terribly. I try to keep cool and hydrated. My nurse told me drink ice cold drinks when the cramps come on, and so far that has worked too.
AnonymousJanuary 4, 2007 at 1:28 am
It’s been a while since I posted about the problem, which I still have. It seems that a bottle of Gatorade, etc. has an effect on it. It lessens the severity and number of times these spasms occur, but does not stop them. A few bottles over a couple of days will calm it, when it starts acting up. I think I am also borderline dehydrated and my electrolytes are low, too. Generally, I am feeling weak, weaker than usual that is.
My Dr., had no specific answer other than it’s the disease, and if this helps me, to continue the Gatorade and drink more water. There you have it.
My Love and Prayers to ALL, Paul. 🙂
AnonymousJanuary 4, 2007 at 4:16 pm
Pastmaster and John C.
Thanks for the tip on the gatorade, I will give it a try today !
I was dehydrated after my last IVIG treatment, and drank a bottle of gatorade each day for about a week. It made me feel better overall.
I did not have a problem with the muscle cramping at that time.
When the hand and leg spasms began, I was prescribed 0.5 mg. of Klonopin for a time without any result. Then I started on the 2 mg. Zanaflex.
Again, like KEDASO…I would rather find relief without the aid of another pill.
Thanks to all who posted. Very good information here for a problem that most likely affects many who read this board.
AnonymousJanuary 6, 2007 at 9:13 am
I’ve been having bad toe cramps for a couple of months — something new for me. I thought it was just something weird I had — it’s good to know I’m not crazy. My podiatrist put me on 200 I.U. of Vitamin E per day and a B-complex vitamin each day. I told my neurologist about it on my visit last week — she seemed a little concerned but like the vitamin idea. Who knows whether the vitamins will help…it’s very painful when my toes cramp.:(
AnonymousJanuary 7, 2007 at 7:35 pm
I have all of the issues mentioned here. THe cramping in the hands gets so bad I have a really tough time even typing. It seems worse in the thumbs as some of you mentioned. In my legs for it is more aching aching aching than cramps, although I do get cramps some too. My dr. put me on cymbalta together with my neurontin. It worked prettty good for a week or so and then the legs have returned with a vengeance. I am going to ask my neuro about some of the other meds mentioned on this post. May come of you can ask if Cymbalta would help in your situatiions?
You must be logged in to reply to this topic.